Nurofen plots new marketing after misleading public

By Arvind Hickman | 17 December 2015

Reckitt Benckiser will continue its Nurofen specific pain range with new marketing after a federal court ordered the pharmaceutical company to recall the pain killers for misleading packaging.

AdNews was told interim packaging will “bear the same name, but more clearly disclose to consumers that the products are equally effective for other forms of pain”.

To date, Nurofen's specific pain products for back pain, headache, tension headache, migraine pain and period pain, have been marketed differently but contain the same active ingredient, ibuprofen lysine 342mg.

Price sampling, conducted by the ACCC, found Nurofen's specific pain products cost almost double the standard ibuprofen product.

Last week, Justice James Edelman agreed Reckitt Benckiser had misled the public.

“None of the four products is any more or less effective than the others in treating any of the particular symptoms,” he ruled.

Reckitt Benckiser has three months to pull the painkiller range from retail shelves. It was also ordered to publish website and newspaper corrective notices, implement a consumer protection compliance program and cover the ACCC’s court costs.

Interim packaging has been agreed with the consumer watchdog that will allow Reckitt Benckiser to continue marketing the pain specific range as long as it is clear the medicine is as effective for various types of pain.

Reckitt Benckiser was unable to disclose the long-term plans for the range at this stage.

ACCC chairman Rod Sims said the watchdog took out proceedings after becoming concerned consumers may have purchased the products in the belief they specifically treated a certain type of pain when this was not the case.

“Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC to ensure that consumers are given accurate information when making their purchasing decisions,” Sims said.

This ruling is not the first time Nurofen has been at the centre of misleading claims disputes.

In 2012, Nurofen products were subject to complaints about internet advertising that claimed differently branded Nurofen products targeted specific pain and provided faster relief, despite containing the same active ingredient.

One of the complaints took aim at a Nurofen Zavance advert featuring former Olympic swimming champion Hayley Lewis.

In 2013, a Therapeutic Goods Administration panel ordered Reckitt Benckiser to withdraw the advertising, which was reiterated by a TGA delegation a year later after the pharma company failed to full comply.

UK watchdog launches Nurofen probe

The makers of Nurofen are facing a separate investigation in the UK over complaints a TV advert misled the public by claiming Nurofen Express directly targets head muscles.

Britain's advertising watchdog, the Advertising Standards Authority, is also looking into a separate claim the product provides faster headache relief than standard ibuprofen and paracetamol.

Nurofen Express has the same key ingredient - 256mg of sodium ibuprofen dihydrate - as its Australian equivalent Nurofen Zavance.

Reckitt Benckiser claims sodium ibuprofen dihydrate is absorbed more rapidly into the blood stream than standard Nurofen, which has 200g of Ibuprofen.

Have something to say on this? Share your views in the comments section below. Or if you have a news story or tip-off, drop us a line at adnews@yaffa.com.au

Sign up to the AdNews newsletter, like us on Facebook or follow us on Twitter for breaking stories and campaigns throughout the day. Need a job? Visit adnewsjobs.com.au.

Read more about these related brands, agencies and people

comments powered by Disqus